Author : A. Khadhair, Abbas
journal of kerbala university,
Volume 13, Issue 4, Pages 42-47
The current study was conducted at the college of veterinary medicine, university of basrah in the periods extended from 22/10/2016 to 22/1/2017. Digoxin is an important cause of poisoning. It is prescribed and widely used to patients with heart failure. Digoxin toxicity can emerge during long-term therapy as well as after an overdose. Therefore, the study is designed to report the toxic effects of digoxin on heart histologically and biochemically by measuring troponin enzyme level in the serum. Maximum toxic dose (MTD) determined by using 2 rats dosed orally until clinical signs of toxicity became prominent at 30mg for each rat and considered as MTD. The chronic toxicity study was carried out on 48 adult rats divided into 4 groups, each group includes 12 rats. Control (G1) receive distilled water, Low dose (G2) dosed with (1.5mg/kg) digoxin, Intermediate dose (G3) dosed with (3mg/kg) digoxin and High dose (G4) dosed with (6mg/kg) digoxin by oral gavage for 90 days. At the end of experiments all animals were sacrificed and blood sample were collected for estimation of biochemical parameter of rat. Result reveal histopathological change of heart ranges from massive areas of degeneration of myocyte with homogenous cytoplasm to vacuolation of myocytes. Also show that a significant (P≤0.05) increase in serum troponin level in High dose (G4) group when compared with other study groups. We conclude that high dose digoxin has toxic effects on heart.